New Mexico, 2016

Tornado in New Mexico, July 17, 2016

July 17, 2016 · NWS ABQ · 1 event in 1 county or zone

Instability from strong afternoon heating combined with updrafts from nearby developing thunderstorms to generate a weak landspout near Chilili. The black hue of the landspout was coincident with soot left over from the Dog Head Fire burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Instability from strong afternoon heating combined with updrafts from nearby developing thunderstorms to generate a weak landspout near Chilili. The black hue of the landspout was coincident with soot left over from the Dog Head Fire burn scar. No damage occurred with this brief spin up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 2:41 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 17, 2:41 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
341 PM MDT SUN JUL 17 2016

.SYNOPSIS...
Moisture will continue to seep northward into western and central
New Mexico as the Four Corners High shifts slowly eastward.
Shower and thunderstorm coverage on Monday is forecast to be
similar to today. The Four Corners high is expected to shift back
overhead toward the end of the work week, limiting showers and
thunderstorms to isolated across the west and north Thursday and
Friday. Weather prediction models agree that shower and
thunderstorm activity will increase once again next weekend as the
upper high shifts west of New Mexico.

&&

.DISCUSSION...
Mesoscale Convective Vortex (MCV) over northern Sonora likely
helping to get thunderstorms going across western NM early this
afternoon (via deformation/atmospheric stretching). Today is a
prime example of why surface dewpoint temperatures alone can be
very misleading when it comes to forecasting convection during the
monsoon season. Despite dewpoint temperatures in the upper 30s and
low 40s, indicating dry low levels, convection is having no
trouble firing across the southwest and south-central mountains.
These storms will likely produce gusty outflow winds as they
moisten the low levels but with precipitable water values between
0.7-1.0in, storms should be on wetter side with small wetting
footprints.

As the upper high shifts slightly east on Monday, dry air aloft
moves in from west TX. Models suggesting that enough mid and low
level moisture will be enough to overcome the dry air aloft for
scattered activity across central and western NM Monday afternoon
and evening. Tuesday still looking like the most active day of the
work week with the highest mid-level lapse rates combining with
the best upper level moisture advection from the south across
western and central NM. Eastern plains get left out all week with
a significant cap in place.

GFS and ECMWF agree that the upper high center over the central
and southern plains begins shifting slowly westward Wednesday and
Thursday. Convection is favored across the NW third or so of the
state both days. Models now agree that the upper high will shift
overhead late-day Friday, which looks like the least active day
of the next 7. Upper high continues wwd to California next
weekend with northerly flow aloft over NM. This would allow backdoor
fronts and gulf moisture to get into the mix.

33

&&

.FIRE WEATHER...
Overall weather pattern looks to pretty persistent through the
upcoming week. Gradual moistening trend in terms of increasing
wetting rain footprints and higher humidity across the western half
through at least mid week. Gradual drying trend across the east in
terms of humidity and storm coverage. This is a result of the upper
high migrating northeastward and settling over the southern Plains.
The highest water content within the moisture plume originating from
Mexico will be found across AZ Mon/Tue so plan for a mix of wet and
dry for the majority of the cells across the western half. Wetter
storms with larger footprints near the AZ state line. The moisture
plume shifts a bit more eastward although loses some intensity
Wed/Thur.

The stable...subsident area attached to the high pressure cell is
expected to migrate further to the west on Friday and start to thin
the storm coverage and reduce the wetting rain footprint. Saturday
looks to be a wildcard day in terms of storm coverage based on the
migration and position of the upper high. There is some hint of a
back door cold front influence across the northeast later Saturday.
This is a difference of 24 hrs compared to yesterday afternoon model
runs.

Whatever moisture is left over or trapped within the upper high
should recycle out in the form of isolated to scattered storms
Sunday/Monday. The models seem more bullish for migrating the upper
high over the Great Basin late in the period. This opens the area up
to back door cold fronts although the GFS/ECMWF is less bullish in
terms of strong fronts. Will be monitoring this trend. If this
pattern trend holds...expect a stronger front to impact the east.

The strongest wind flow during the period will be found across the
eastern plains with daily afternoon breezes out of the
South/Southeast. There could be short periods where breezier winds
line up with marginally low humidity. Otherwise...downdraft/outflow
winds gusts will provide short term strong gusts in the 30s and
sometimes 40 mph range.

50

&&

.AVIATION...
18Z TAF CYCLE
Convection will be more widespread today across western/central
areas. Used VCSH/VCTS at several terminal sites. Outflow wind will
be the main impact with gusts between 30 to 40 kt. Used a tempo at
GUP as that site is the most likely to be impacted in terms of
passing SH/TS. Convection should taper down early morning Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  92  64  90 /  10  20  30  20
Dulce...........................  51  90  52  88 /  10  40  30  30
Cuba............................  56  89  56  86 /  20  20  30  30
Gallup..........................  59  88  59  86 /  30  30  40  40
El Morro........................  51  84  51  83 /  30  40  50  40
Grants..........................  56  89  55  87 /  30  30  30  30
Quemado.........................  58  85  58  83 /  30  40  40  40
Glenwood........................  64  93  65  92 /  30  40  30  30
Chama...........................  49  84  49  82 /  10  40  30  40
Los Alamos......................  64  88  63  85 /  20  20  20  20
Pecos...........................  59  89  58  86 /  30  20  20  30
Cerro/Questa....................  54  82  54  81 /  10  40  20  30
Red River.......................  49  77  49  75 /  30  50  30  50
Angel Fire......................  43  81  44  79 /  30  40  20  40
Taos............................  53  88  54  86 /  10  20  20  20
Mora............................  57  85  56  82 /  30  30  20  30
Espanola........................  66  94  66  91 /  20  10  20  10
Santa Fe........................  63  88  63  85 /  20  20  20  30
Santa Fe Airport................  62  92  62  89 /  20  20  20  20
Albuquerque Foothills...........  69  92  69  90 /  20  20  30  30
Albuquerque Heights.............  71  96  70  93 /  20  20  20  20
Albuquerque Valley..............  67  98  66  95 /  20  10  20  10
Albuquerque West Mesa...........  69  97  69  94 /  20  10  20  10
Los Lunas.......................  65  97  64  94 /  20  10  20  10
Rio Rancho......................  70  96  69  93 /  20  10  20  10
Socorro.........................  70  97  70  95 /  20  10  20  10
Sandia Park/Cedar Crest.........  64  88  63  85 /  20  30  30  30
Tijeras.........................  62  90  61  87 /  20  30  20  30
Moriarty/Estancia...............  59  91  58  88 /  20  20  20  20
Clines Corners..................  59  87  59  84 /  30  20  10  10
Gran Quivira....................  62  90  62  87 /  30  30  20  20
Carrizozo.......................  65  93  64  90 /  30  40  20  20
Ruidoso.........................  57  85  56  82 /  30  30  20  40
Capulin.........................  57  88  57  87 /  30  20  10  10
Raton...........................  55  91  55  90 /  20  20  10  10
Springer........................  58  92  57  91 /  20  10  10  10
Las Vegas.......................  57  89  56  87 /  20  10  20  20
Clayton.........................  64  95  63  94 /  20   5   5   5
Roy.............................  62  91  61  90 /  20   5   5   5
Conchas.........................  71  97  69  95 /  20   0   5   5
Santa Rosa......................  68  97  67  95 /  20   0   5   5
Tucumcari.......................  71 100  68 100 /  10   0   0   5
Clovis..........................  67  95  66  93 /   5   0   0   5
Portales........................  70  96  68  95 /   5   0   0   5
Fort Sumner.....................  69  97  67  96 /   5   0   0   5
Roswell.........................  70 100  70 100 /   5   0   5   5
Picacho.........................  64  93  63  92 /  20   5  10  20
Elk.............................  61  87  60  85 /  20  10  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Jul 17, 4:27 AM MST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 AM MDT SUN JUL 17 2016

NMZ501>540-181130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
527 AM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...MOSTLY
OVER THE HIGHER TERRAIN OF CENTRAL AND WESTERN NEW MEXICO. SOME
STORMS MAY PRODUCE GUSTY DOWNBURST WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PROGRESSIVELY INCREASE
EACH DAY OVER THE HIGHER TERRAIN OF WESTERN AND NORTHERN NEW
MEXICO THIS WEEK. ANY STORMS WILL BE CAPABLE OF GUSTY DOWNBURST
WINDS...SMALL HAIL...AND BRIEF HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

52

In the hours before

Special weather statement, Jul 17, 2:23 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
323 PM MDT SUN JUL 17 2016

NMZ506-507-172200-
WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
323 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA COUNTY UNTIL
400 PM MDT...

AT 322 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF ACOMA PUEBLO...OR 22 MILES SOUTH OF GRANTS...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS BETWEEN 45 AND 55 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ACOMA PUEBLO.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 89 AND 94.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.

&&

LAT...LON 3470 10783 3482 10801 3512 10777 3489 10748
TIME...MOT...LOC 2122Z 219DEG 18KT 3483 10789

43
Special weather statement, Jul 17, 2:59 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
359 PM MDT SUN JUL 17 2016

NMZ519-172245-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
359 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO COUNTY UNTIL
445 PM MDT...

AT 358 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTH VALLEY...OR 10 MILES SOUTHWEST OF ALBUQUERQUE. THIS STORM
WAS NEARLY STATIONARY.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBUQUERQUE...LOS RANCHOS DE ALBUQUERQUE...ISLETA PUEBLO...
SOUTH VALLEY...RIO GRANDE NATURE CENTER...NORTH VALLEY AND PAJARITO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 149 AND 160.
 INTERSTATE 25 BETWEEN MILE MARKERS 210 AND 225.

HEAVY RAIN MAY FALL LONG ENOUGH TO CREATE SOME FAST RUNNING WATER IN
ARROYOS.

BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.

&&

LAT...LON 3487 10665 3497 10686 3517 10673 3503 10646
TIME...MOT...LOC 2158Z 207DEG 1KT 3499 10673

43

The radar

The Albuquerque radar (KABX), 61 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bernalillo

When
July 17, 3:00 PM MST to 3:02 PM MST
Where
Bernalillo County, 2 mi SW of Chilili
Rating
EF0
Path length
0.01 mi
Path width
5 yd
Reported by
Public
Coordinates
34.859, -106.255

Landspout spotted near Chilili.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyThe tornado archive for New Mexico, 2016Warnings in New Mexico, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637090.